is a hydrocodone/oxycodone overdose?
Hydrocodone and oxycodone
are drugs that are normally used to relieve pain. Certain prescription pain
relievers contain high amounts of both of these, including:
An overdose may be caused
by accidentally taking more than the doctor authorized in a day. You may also
have an overdose by taking more than the amount your doctor authorized, for
recreational use or to hurt yourself.
An overdose is very dangerous.
It can lead to death. If you or someone you know may have overdosed on
prescription medication, you should call 911 or go to the nearest emergency
According to the American Society of Addiction Medicine, addiction is a chronic disease. It is reflected
in individuals who pursue reward or relief through substance use and other
Hydrocodone and oxycodone medications
relieve pain. When they relieve pain, it gives the person taking it a reward. Constant
or severe pain can cause people to take these medications more often than
prescribed. It can also cause them to take them at higher doses than ordered by
their doctor. This is a common way pain medications are abused. It’s what can
lead to addictions as well.
When taking pain medication,
it is important that you only take the amount prescribed by your doctor. You
should also follow the instructions of how often to take your medications very
Causes of overdose
Hydrocodone and oxycodone are powerful drugs that doctors only prescribe when they
are needed. The ingredients in these drugs are habit-forming, and some people
may become addicted to them. People who become addicted often build up a
tolerance to the drug. This means they will need to take larger amounts in
order to feel its effects. This type of behavior can often lead to an overdose.
Others may use these types
of drugs without a prescription, to get “high.” This is an extremely dangerous
practice. This practice is growing among young adults. According to the National Institute on Drug
Abuse, 6.1 percent of
high school seniors reported abusing these drugs in 2014.
Abuse of these medications
means taking them recreationally (not for medical purposes). It may also mean
taking them in a way different from what is recommended, such as snorting or
Unfortunately, the abuse and overdose of pain medications like hydrocodone and
oxycodone are growing among almost all age groups. There are some groups that
are more at risk than others. These include adolescents, women, and mature
Some general risk factors
- a history of
prescriptions from multiple doctors
- using these
medications on a daily basis
- using high
doses of the medications
12- to 17-year-olds
The risk of abuse of
prescription painkillers among youth is growing rapidly.
Adolescents have a greater
tendency to share their pain medications with friends or relatives. This is how
many in this age group start abusing hydrocodone and oxycodone.
Women are more likely to report chronic pain than men. As a result, they are more likely to
be prescribed these medications. Because of this, they are also more likely to
abuse them. According to the Centers for Disease Control and Prevention, deaths from prescription painkiller overdoses
among women have increased more than 400 percent since 1999.
There is greater concern
among older adults for the following reasons:
- slower metabolism
- multiple prescriptions
- increased forgetfulness
It is helpful to check in
on loved ones taking pain medication on a regular basis. This is especially
true for those who are 65 years old and older. They run a higher risk of an
Recognizing an overdose
People who take these medications may have some side effects. These normal side
effects include drowsiness, constipation, or nausea. However, an overdose can
have more serious symptoms. These include:
- shallow breathing, which may slow down to the
point of stopping
- extreme fatigue (tiredness)
- small pupils in their eyes
- become unconsciousness
A drug overdose is a medical
emergency. If you or someone you know is experiencing symptoms of
an overdose, call 911. You may also call poison control at 1-800-222-1222.
Long-term effects of prescription painkiller
Long-term abuse of painkillers can cause serious medical problems. These issues
become even more dangerous when you drink alcohol or take them with other
- respiratory (breathing) problems
- slowed heart rate
A drug overdose requires emergency medical treatment. Doctors may use a drug
(naloxone) if breathing is very slow or not deep. This may also be used if
doctors feel that the overdose may lead to death. However, if breathing is good,
doctors may instead use activated charcoal or laxatives to help get any
leftover medications out of the stomach.
Drug treatment programs
and therapy may also be recommended to help with drug abuse and addiction.
Treatment for painkiller
abuse and overdose depends on the medication and how bad the abuse is. However,
it will include all or some of the following treatments:
- support groups
- how to handle
Recovery treatments will
involve learning how to resist the urge to use the medication. It will also
help you learn how to keep from abusing other drugs during your recovery.
Survival and outlook
You have the best chance
of surviving an overdose if you receive medical attention before you have breathing
problems. When your breathing slows, oxygen levels decrease. This can
eventually lead to brain damage if you wait too long for treatment.
Your outlook also depends
on how bad the overdose was and how quickly you get medical treatment. Mixing
prescription drugs with alcohol and other illegal substances increases the risk
for life-threatening complications.
If you are not taking your
pain medications as prescribed by your doctor, you should talk to your doctor
immediately. There are steps they can take to assist you to stop abusing these
medications. They will also be able to help you keep from moving into addiction
if it is brought to their attention early enough.